Methaemoglobinemia is an uncommon but potentially life-threatening complication of topical benzocaine use that requires prompt identification in patients who undergo transoesophageal echocardiography (TEE). In this case, a 21-year-old patient who had sustained a stroke with residual right-sided weakness a few days prior to presentation underwent TEE to evaluate for intracardiac shunt. She required intubation as part of her poststroke care with some instrumentation to the posterior oropharynx. Shortly after TEE, the patient experienced sudden onset respiratory distress and hypoxia that did not improve with supplemental oxygen. Chest X-ray did not reveal any acute cardiopulmonary process. Arterial blood gas co-oximetry panel with methaemoglobin level confirmed the diagnosis of methaemoglobinemia. The patient promptly received methylene blue, recovered quickly and did not have any additional episodes of hypoxia.
- cardiovascular medicine
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Twitter @JMWagnerMD, @Alangoldbergmd
Contributors JW—analysed the clinical data, drafted and revised the work, acquired patient consent and approved the manuscript. NC—revised the work and approved the manuscript. AG—conceived the idea, involved in patient management, revised the work and approved the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.